Arkansas, 2017

Flood in Arkansas, August 16 to 22, 2017

August 16 to 22, 2017 · NWS LZK · 1 event in 1 county or zone

Heavy rain brought flooding to the Cache River during the middle of August. Given all of the rain, flooding was almost non-existent locally.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to the Cache River during the middle of August.

Given all of the rain, flooding was almost non-existent locally. That changed on the 15th. The front had lifted a bit to the north by this time, and was draped across central Arkansas. Before dawn, a large cluster of thunderstorms hit areas along and north of the Arkansas River, mainly north and west of Little Rock (Pulaski County). At least two dozen reporting sites registered four inches of rain or more.

By 700 am CDT, a whopping 7.20 inches was reported at Damascus (Van Buren County)! That is two months of rain in just a few hours. Elsewhere, an impressive 5.95 inches of rain poured on Center Ridge (Conway County), 4.75 inches at Hattieville (Conway County), 4.10 inches at Conway (Faulkner County), and 4.08 inches at Coal Hill (Johnson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 16, 2:11 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 16, 2:11 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
311 AM CDT Wed Aug 16 2017

.DISCUSSION...

Main concerns in this forecast cycle remain the chance of rain
each day, and consequently a temperature forecast. The overall
threat of strong to severe storms will remain quite low and
isolated. Heavy rain with a risk of flash flooding will be
possible with any strong storms and any area that has repeated
convection.

Currently a weakening area of convection was moving northeast over
northern AR, and will continue to move northeast this morning and
weaken. Some heavy rain was noted earlier over parts of northwest
AR. This is associated with an upper weather system moving through
the region. The weak frontal boundary has pushed well north of AR
and is now over MO. A south wind will be seen over AR today. Early
morning temperatures were in the low to mid 70s, while dew point
temperatures were just a few degrees less. Some patchy fog areas
were also seen. Aloft, the upper ridge was off to the east of AR,
while southwest flow was now into AR, especially western AR. This
flow will allow warmer temperatures, and much of any convection
mainly over western to northern parts of AR.

&&

.SHORT TERM...Today Through Thursday Night

Today convection chances will be focused over northwest to
northern AR, while much lower chances central and southern areas.
Forecast has these trends. Short range models do indicate some
upper short wave energy to move over western AR today, a bit more
tonight, then a frontal system and additional upper energy is
forecast to move into northwest AR later tonight to Thursday.
Convection chances are up Thursday morning, while as the upper
support weakens over AR, overall convection chances lower through
the day. Thursday night, a lower chance of convection is forecast,
with the highest in the north, the lowest in the south. The threat
of strong to severe storms will be low and isolated, while a bit
higher late tonight and early Thursday as the front sags through
AR. Also, some patchy fog, dense in spots, will be possible across
AR with the in place moist low levels. Temperatures will be much
closer to normal values with the overall drop in rain chances.
Highs in the mid 80s to lower 90s, while lows mainly in the 70s.
Heat index values will rise a bit to the upper 90s to 100 to near
105 degrees, but are not expected to reach advisory levels.

&&

.LONG TERM...Friday Through Tuesday

Frontal boundary will remain stalled near the region at the
beginning of the long term periods, as upper flow will be quasi-
zonal in nature. Several systems will move through and interact
with the boundary or remnant convection from it, and this will
allow for scattered showers and thunderstorms through the period
(largely diurnally-driven). Upper ridge will contract and expand
at-will, though it should be centered south or southwest of here.
So, though temperatures will warm, readings will be close to
average. With southerly surface flow developing early next week,
dewpoints will increase, and as a result, afternoon heat index
values will approach the 100-105 degree range over the central and
south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     89  75  91  71 /  40  20  60  10
Camden AR         92  76  92  76 /  20  10  30  20
Harrison AR       89  73  88  67 /  60  50  30  10
Hot Springs AR    91  76  89  74 /  20  10  40  20
Little Rock   AR  91  76  92  74 /  20  10  50  20
Monticello AR     92  76  93  76 /  20   0  20  20
Mount Ida AR      90  75  88  73 /  20  20  40  20
Mountain Home AR  89  74  90  68 /  60  50  40  10
Newport AR        89  76  91  71 /  30  20  60  10
Pine Bluff AR     92  76  91  75 /  20  10  30  20
Russellville AR   92  75  90  72 /  40  30  40  20
Searcy AR         92  75  90  72 /  20  10  60  20
Stuttgart AR      92  76  90  74 /  20  10  40  20
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...59 / Long Term...57
Hazardous weather outlook, Aug 16, 3:32 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
432 AM CDT Wed Aug 16 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
432 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms will be possible
today, mainly across portions of northern Arkansas. Only isolated
convection is forecast for the rest of the state with an overall
lowering in rain chances today. The threat of any strong to
severe storm will be low, any slower moving storm will produce
heavy downpours, possibly leading to localized flooding. Also,
this afternoon, heat index values will rise to the mid to upper
90s and a few around 100 degrees, as the overall chance of rain
lowers.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Scattered showers and thunderstorms will be possible through the
period, mainly in the afternoon and early evening hours. At this
time, the threat of severe thunderstorms is low. However, a few
storms could become strong, and produce locally heavy rainfall.

Next week, humidity will increase, and as a result, afternoon heat
index values will approach or exceed 100 degrees in central and
southern Arkansas.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
August 16, 4:00 AM CST to August 22, 12:00 PM CST
Where
Woodruff County, 0.77 mi WSW of Riverside to 0.43 mi NNE of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.274, -91.242

Flooding developed on the Cache River at Patterson on August 16, 2017.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719741.